Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS State College, PA

May 15, 2022Adams County, Cumberland County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 15, 2022, 3:32 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2022, 3:32 PM EDT (19:32 UTC)
Expired
May 15, 2022, 4:15 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA, York County, PA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:23 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 15, 2:23 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
223 PM EDT Sun May 15 2022

.SYNOPSIS...
A moderately humid airmass and trough of low pressure over
central PA will help to fuel showers and a couple of strong to
potentially severe thunderstorms this afternoon and early this
evening. A much better chance of severe storms is expected
from late Monday morning through Monday afternoon across the
eastern half of central PA. Seasonably cooler and drier
conditions will return Tuesday into Wednesday. Warmer and more
humid air will return to the region later next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak troughing will develop at all levels this afternoon and
early this evening in response to uvvel beneath the right
entrance region of a 45 kt upper jetlet that will be lifting NE
from the Laurel Highlands of SW PA in the 18-21Z period. Low to
mid level wind shear will be relatively weak, so pulse or
transient Multicell TSRA are the expected storm type. With slow
storm motion, ridgetops will likely be a focus for CI this
afternoon.

PWAT values around 1.5 inches will be tapped by the updrafts
and lead to locally heavy downpours that could produce over an
inch of rain in some locations across the Central Mtns and Susq
Valley. Most places will see less than 0.25 of an inch. Isolated
strong gusty winds are possible with some of the stronger
updrafts that develop.

This afternoon's high temps will be a few deg F warmer than
Saturday and into the 75-80F range with sfc winds shifting more
to the south-southwest.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
11AM Sunday Update...
The main forecast challenge for Monday will be the timing of
convection, and assessing how much the atmosphere will
destabilize before convection arrives. Hires guidance has a
first line of showers and thunderstorms moving into our western
zones between 13-14Z and exiting eastern Lancaster County by
21Z. It appears this line will bring the highest threat for
severe weather as it moves east. If so, this seems to be just a
little too early in the day to reach peak severe potential,
especially since we are lacking an EML which sometimes
compensates for the AM diurnal convective min. Nonetheless,
thunderstorms are likely and there could be several damaging
wind reports and maybe even a tornado, mainly across the Lower
Susq Valley, where storms will arrive later in the day and low
level shear will be highest. There is some potential for another
line of convection to develop behind the first one later in the
afternoon and evening, but the question is how much of the low
level instability can recover by then.

From Previous...
Low clouds and pockets of fog will return for late tonight into
early Monday morning as showers diminish and breaks in the
clouds develop. Sunday night's lows will stay mild and well
above climo with lows in the mid 50s to low 60s.

Attention will quickly turns to a vigorous upstream trough (in
the northern branch of the jetstream) and associated convection
approaching from the Ohio Valley and possibly reaching the
western periphery of the CWA by daybreak Monday.

The aforementioned upper trough and belt of strong westerly
flow aloft is forecast to traverse the area on Monday, driving a
well defined sfc cold front through CPA. The upper trough will
take on a negative tilt as it crosses the State Monday greatly
enhancing upper level divergence and Meso-B UVVEL. Diurnal
heating of seasonably moist boundary layer should result in
sufficient instability to support a rapid increase and
intensification of the convection near and ahead of the
advancing cold front.

The key factor for Sunday will be the more robust shear
profiles favoring organized, fast-moving storms and attendant
risk for locally damaging winds. Some discrete transient
supercells are possible in advance of the cold front while more
of BKN convective line/QLCS structure is likely late Monday
AM/Monday afternoon.

SPC upgraded the Day 2 risk area to Enhanced (east of the Susq
Valley) and pushed the west edge of the SLIGHT RIsk back to the
Allegheny front in Wcent PA.

0-1KM EHIs will increase to 1.5 to 2 M2/S2 over the Susq Valley
and points east around and after 18Z Monday and peak between 2.5
and 3.5 M2/S2 over Lancaster County. A brief tornado can not be
ruled out in this area. In fact, SPC maintains a 5% tornado
probability over the eastern 1/3 of PA.

MaxT on Monday will range from the upper 60s NW to near 80F in
the far SE. Noticeably cooler and drier air will start to
filter into CPA Monday night behind the cold front. Lows are
fcst in the upper 40s NW to mid 50s SE (still above climo but
cooler than Sunday night) with a refreshing westerly breeze.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A reinforcing cold front will push through the Commonwealth on
Tuesday as a ridge of high pressure builds southeast from
Canada. As such, the middle of the week will be cooler than this
weekend as lower heights remain in place. Highs will range from
the the mid 60s to low 70s. A markedly drier airmass will usher
in low precipitable water values with dewpoints progged to dip
into the mid 30s Wednesday morning.

By Wednesday afternoon into Thursday, a return to warmer and
unsettled weather looks likely with quasi-zonal flow eventually
looking to back more southwesterly aloft. A warm front draped
across the Ohio Valley should lift north through Pennsylvania
and bring a marked surge in temperatures and humidity into the
end of the week. Widespread temperatures in the 80s are
possible, which would be the warmest air of the season to date.

With increased moisture and temperatures, daily afternoon
thunderstorm activity should resume late in the week through the
weekend as well.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The three main concerns for this period are (1) the ongoing
showers and thunderstorms this afternoon, (2) fog developing
tonight into tomorrow morning, and (3) more showers and
thunderstorms tomorrow early afternoon.

Scattered thunderstorms are developing all over the CWA and
traveling ENE. Aside from lightning and a brief downpour, the
storms will move fairly quickly out of affected areas.

Fog is likely to develop overnight at all airfields tonight
under clear skies. Generally, conditions will drop to MVFR but
some places may dip into IFR for a few hours. Fog will erode
around sunrise tomorrow.

As soon as the fog dissipates, clouds will lower in tandem with
approaching showers. Showers tomorrow morning, and possibly a
thunderstorm, will keep conditions at low-end VFR.

Outlook...

Mon...AM valley fog possible. Brief TSRA impacts possible
around midday Alleghenies, afternoon Susq Valley.

Tue...No sig impacts expected.

Wed...PM low cigs/rain possible, esp southwest Pa.

Thu...AM low cigs possible, mainly southern Pa. Isolated PM
TSRA impacts possible Laurel Highlands.

Fri...Showers and thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Colbert
NEAR TERM...Lambert/Colbert
SHORT TERM...Lambert/Colbert
LONG TERM...Gutierrez
AVIATION...Fitzgerald/Gutierrez
Hazardous weather outlook, May 15, 3:57 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
357 AM EDT Sun May 15 2022

PAZ004-005-010-017-024-033-160800-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
357 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again late Monday morning and early in the
afternoon as a strong cold front pushes east through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-018-019-025>028-034>037-041-045-046-049-050-056-
160800-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-
357 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible late Monday
morning and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-057>059-063>066-160800-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
357 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable Monday afternoon
and early Monday evening. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, May 15, 2:02 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Sun May 15 2022

PAZ026>028-034>036-056-063-151900-
Perry PA-Bedford PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-Mifflin PA-
202 PM EDT Sun May 15 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BEDFORD...
SOUTHEASTERN HUNTINGDON...FRANKLIN...SOUTHERN MIFFLIN...FULTON...
SOUTHWESTERN JUNIATA...NORTHWESTERN CUMBERLAND AND SOUTHWESTERN PERRY
COUNTIES THROUGH 300 PM EDT...

At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shirleysburg to Hancock. Movement was east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Chambersburg, Breezewood, St. Thomas, Warfordsburg, Mount Union,
Mercersburg, Honey Grove, McConnellsburg, Harrisonville, Fort Loudon,
Big Cove Tannery, Crystal Springs, Waterfall, Rockhill Furnace, Wells
Tannery, Fort Littleton, East Waterford, Needmore, Valley-Hi and
Ickesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7836 4001 7829 4042 7782 4047 7758
      4046 7732 3972 7781
TIME...MOT...LOC 1800Z 259DEG 17KT 4036 7772 3970 7823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, May 15, 2:50 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
250 PM EDT Sun May 15 2022

PAZ034-035-151915-
Bedford PA-Fulton PA-
250 PM EDT Sun May 15 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEDFORD AND
SOUTHWESTERN FULTON COUNTIES THROUGH 315 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breezewood, moving southeast at 10 mph.

HAZARD...Winds up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Clearville, Needmore, Barnes Gap, Inglesmith and Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 7850 4000 7831 3983 7807 3972 7827
      3972 7839
TIME...MOT...LOC 1849Z 323DEG 9KT 3990 7835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gutierrez
Special weather statement, May 15, 3:16 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service State College PA
316 PM EDT Sun May 15 2022

PAZ019-027-028-050-151945-
Juniata PA-Mifflin PA-Snyder PA-Southern Centre PA-
316 PM EDT Sun May 15 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MIFFLIN...
SOUTHEASTERN CENTRE...NORTH CENTRAL JUNIATA AND SOUTHWESTERN SNYDER
COUNTIES THROUGH 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lewistown, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Milroy, Mcalisterville, McClure, Beaver Springs, Spring Mills,
Coburn, Troxelville, Alfarata, Belltown, Snyder-Middleswart State
Park, Seven Mountains, Poe Valley State Park, Reeds Gap State Park,
Wagner and Siglerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 7765 4089 7754 4084 7736 4081 7735
      4082 7729 4079 7716 4055 7734
TIME...MOT...LOC 1916Z 299DEG 16KT 4078 7752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Gutierrez
Special weather statement, May 15, 3:22 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
322 PM EDT Sun May 15 2022

PAZ063-064-151945-
Adams PA-Cumberland PA-
322 PM EDT Sun May 15 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ADAMS AND SOUTH
CENTRAL CUMBERLAND COUNTIES THROUGH 345 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Shippensburg. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Mount Holly Springs, Aspers, Pine Grove Furnace, Bendersville,
Idaville and Gardners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 7741 4015 7720 4008 7712 4007 7714
      4006 7711 4004 7708 3993 7735
TIME...MOT...LOC 1922Z 303DEG 2KT 4001 7731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Banghoff
Special weather statement, May 15, 3:28 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
328 PM EDT Sun May 15 2022

PAZ049-050-052-152000-
Union PA-Northumberland PA-Snyder PA-
328 PM EDT Sun May 15 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NORTHUMBERLAND...
NORTHEASTERN SNYDER AND SOUTHEASTERN UNION COUNTIES THROUGH 400 PM
EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mifflinburg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Sunbury, Lewisburg, Selinsgrove, Northumberland, Mifflinburg,
Winfield, Shamokin Dam, Linntown, Hummels Wharf, Middleburg,
Montandon, Kreamer, Port Trevorton, Penns Creek, Kratzerville,
Vicksburg, Forest Hill, New Berlin, Freeburg and Snydertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 7716 4101 7704 4090 7666 4067 7683
TIME...MOT...LOC 1927Z 299DEG 16KT 4090 7702

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gutierrez

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:02 PM EDTSpecial Weather StatementCTPFranklin, Fulton58 min
May 15, 2:47 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin43 min
May 15, 2:48 PM EDTAreal Flood AdvisoryCTPFranklin2 hr
May 15, 2:50 PM EDTSpecial Weather StatementCTPFulton25 min
May 15, 3:12 PM EDTFlash Flood WarningCTPFranklin93 min
May 15, 3:16 PM EDTSpecial Weather StatementCTPJuniata29 min
May 15, 3:22 PM EDTSpecial Weather StatementCTPCumberland23 min
May 15, 3:28 PM EDTSpecial Weather StatementCTPNorthumberland, Union32 min
May 15, 3:46 PM EDTSpecial Weather StatementCTPNorthumberland, Snyder44 min
May 15, 3:52 PM EDTFlash Flood WarningCTPAdams, Cumberland73 min
May 15, 3:56 PM EDTSpecial Weather StatementCTPAdams19 min
May 15, 4:15 PM EDTSpecial Weather StatementCTPAdams30 min
May 15, 4:31 PM EDTSpecial Weather StatementCTPDauphin44 min
May 15, 4:49 PM EDTSpecial Weather StatementCTPDauphin26 min
May 15, 5:39 PM EDTSpecial Weather StatementCTPDauphin, Lebanon51 min
May 15, 5:53 PM EDTSpecial Weather StatementCTPYork22 min
May 15, 6:40 PM EDTSpecial Weather StatementCTPLycoming35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.